# SDR CA040312002

- Difficulty date: March 9, 2004
- Submitted: April 1, 2004
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 17,336 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Connecting Rod
- Condition: Cracked
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, B
- Precautionary procedure: E, A

## Discrepancy

(CAN) DURING CRUSE, THE CREW HEARD NOISES COMING FROM THE NR 2 ENGINE, SHORTLY AFTER THERE WAS A LOUD BANG AND VIBRATION. THE CREW NOTICED OIL AND SMOKE COMING FROM THE ENGINE COWL, THE PROP WAS FEATHERED AND ENGINE STOWED. THE OIL HIT THE TURBOCHARGER AND IGNITED CAUSING FIRE TO FLOW ALONG THE LOWER WING AND CAUSED DAMAGE TO THE LOWER SKIN AND GEAR DOOR. THE LOWER FLAP SKIN ALSO SHOWED SIGNS OF HEAT DAMAGE. THE A/C LANDED WITH NO FURTHER PROBLEMS.
